Alert archive / Arkansas / Tornado Warnings in 2013

Tornado Warning 27, NWS Memphis, TN

October 31, 2013Craighead County, Mississippi County, Poinsett County, Arkansas

NWS Memphis, TN issued this tornado warning at Oct 31, 2013, 7:36 PM CDT for Craighead County, Mississippi County, Poinsett County, Arkansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 31, 2013, 7:36 PM CDT (00:36 UTC)
Expired
Oct 31, 2013, 8:15 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 57 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 7:40 PM CDTTORNADO 1Caraway, ARSUBSTANTIAL STRUCTURAL DAMAGE REPORTED AS TORNADO TOUCHED DOWN JUST SOUTHWEST OF BUSINESS DISTRICT. MANY TREES AND POWER LINES SNAPPED.THE TORNADO LIFTED AT THE FAR NORTHEASTERN EDGE OF TOWN.
Oct 31, 7:45 PM CDTTSTM WND DMGMilligan Ridge, ARMINOR DAMAGE ON HIGHWAY 158 IN MILLIGAN RIDGE. A FARM SHOP BUILDING AND SOME GRAIN BINS WERE DAMAGED. POWER LINES AND TRANSFORMERS FELL.
Oct 31, 8:05 PM CDTTSTM WND DMGCaraway, ARSUBSTANTIAL STRUCTURAL DAMAGE REPORTED. DEBRIS OVER ROADS IMPARING LAW ENFORCEMENT AND RESCUE CREWS INTO CITY FOR ASSESMENT OF DAMAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WFUS54 KMEG 010036
TORMEG
ARC031-093-111-010115-
/O.NEW.KMEG.TO.W.0027.131101T0036Z-131101T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
736 PM CDT THU OCT 31 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 815 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO NEAR CARAWAY...MOVING EAST
  AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARAWAY...
  DELL...KEISER...LAKE CITY...MANILA...OSCEOLA AND BLACK OAK.

 THIS WARNING ALSO INCLUDES AREAS NEAR BIG LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3593 8997 3564 8996 3564 9047 3582 9049
TIME...MOT...LOC 0036Z 259DEG 36KT 3575 9035

$$
3 follow-up statements
741 
WWUS54 KMEG 010044
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT THU OCT 31 2013

ARC111-010054-
/O.CAN.KMEG.TO.W.0027.000000T0000Z-131101T0115Z/
POINSETT AR-
744 PM CDT THU OCT 31 2013

...THE TORNADO WARNING FOR NORTHEASTERN POINSETT COUNTY IS
CANCELLED...

AT 744 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING IS CANCELLED.

LAT...LON 3572 9033 3577 9037 3581 9035 3593 8997
      3574 8996
TIME...MOT...LOC 0044Z 250DEG 37KT 3578 9026

$$

ARC031-093-010115-
/O.CON.KMEG.TO.W.0027.000000T0000Z-131101T0115Z/
CRAIGHEAD AR-MISSISSIPPI AR-
744 PM CDT THU OCT 31 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
MISSISSIPPI AND SOUTHEASTERN CRAIGHEAD COUNTIES...

AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CARAWAY...MOVING
EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARAWAY...
DELL...VICTORIA...MANGRUM...VAIL...MILLIGAN RIDGE...MANDALAY...
ETOWAH...LENNIE...BIG LAKE...PETTYVILLE...LITTLE RIVER...WHISTLEVILLE
AND LOWDEN.

 THIS WARNING ALSO INCLUDES AREAS NEAR BIG LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3572 9033 3577 9037 3581 9035 3593 8997
      3574 8996
TIME...MOT...LOC 0044Z 250DEG 37KT 3578 9026

$$
065 
WWUS54 KMEG 010053
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
753 PM CDT THU OCT 31 2013

ARC031-010103-
/O.CAN.KMEG.TO.W.0027.000000T0000Z-131101T0115Z/
CRAIGHEAD AR-
753 PM CDT THU OCT 31 2013

...THE TORNADO WARNING FOR EAST CENTRAL CRAIGHEAD COUNTY IS
CANCELLED...

AT 753 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING IS CANCELLED.

LAT...LON 3577 8996 3575 9020 3579 9023 3585 9023
      3593 8997
TIME...MOT...LOC 0053Z 250DEG 40KT 3582 9014

$$

ARC093-010115-
/O.CON.KMEG.TO.W.0027.000000T0000Z-131101T0115Z/
MISSISSIPPI AR-
753 PM CDT THU OCT 31 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL
MISSISSIPPI COUNTY...

AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR LITTLE RIVER...OR
NEAR MANILA...MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DELL...
LENNIE...BIG LAKE...PETTYVILLE...LITTLE RIVER...WHISTLEVILLE...
LOWDEN...ROSELAND...WILSON JUNCTION...DEARMAN...COLE RIDGE AND
HIGHTOWER.

 THIS WARNING ALSO INCLUDES AREAS NEAR BIG LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

.TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 3577 8996 3575 9020 3579 9023 3585 9023
      3593 8997
TIME...MOT...LOC 0053Z 250DEG 40KT 3582 9014

$$
065 
WWUS54 KMEG 010112
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
812 PM CDT THU OCT 31 2013

ARC093-010122-
/O.EXP.KMEG.TO.W.0027.000000T0000Z-131101T0115Z/
MISSISSIPPI AR-
812 PM CDT THU OCT 31 2013

...THE TORNADO WARNING FOR CENTRAL MISSISSIPPI COUNTY WILL EXPIRE AT
815 PM CDT...

AT 812 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3577 8996 3575 9020 3579 9023 3585 9023
      3593 8997
TIME...MOT...LOC 0112Z 250DEG 40KT 3589 8989

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Oct 31, 6:32 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 31, 6:32 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT THU OCT 31 2013

.UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 231 PM CDT THU OCT 31 2013/

DISCUSSION...

A COLD FRONT CURRENTLY STRETCHES FROM NEAR QUINCY ILLINOIS TO
TULSA OKLAHOMA. MAIN AREA OF RAIN CONTINUES TO SLOWLY PUSH EAST
BUT STILL REMAINS OVER MOST LOCATIONS EAST OF THE MISSISSIPPI
RIVER. THIS AREA OF RAIN WILL CONTINUE ITS EASTWARD PROGRESSION
THIS EVENING. RAIN SHOULD BE COMING TO AN END SHORTLY ACROSS THE
MEMPHIS METRO AREA. MEANWHILE ACROSS SOUTHWEST MISSOURI WHERE THE
SHORTWAVE IS LOCATED...SHOWERS ARE BEGINNING TO POP. THUS FAR ONLY ONE OR
TWO THUNDERSTORMS HAVE DEVELOPED. THERE IS A FEW BREAKS OCCURRING
IN THE CLOUDS ACROSS SOUTHERN MISSOURI/NORTHERN ARKANSAS. THE QUESTION
REMAINS WILL THERE BE ENOUGH TIME FOR THE ATMOSPHERE TO BECOME
UNSTABLE ENOUGH FOR THE ISOLATED THUNDERSTORMS TO BECOME SEVERE.
CLOUD COVER REMAINS ACROSS NORTHEAST ARKANSAS AND EXPECT ANY
BREAKS THAT WOULD OCCUR WOULD HAPPEN OVER THE NEXT 1-3 HOURS. AT
THIS TIME DO NOT THINK THERE WILL BE ENOUGH TIME FOR THE
ATMOSPHERE TO BECOME UNSTABLE ENOUGH FOR ANY THUNDERSTORMS TO
BECOME SEVERE ACROSS THE MIDSOUTH. ALTHOUGH CANNOT RULE OUT A FEW
SHOWERS OR JUST GENERAL THUNDERSTORMS OCCURRING ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE AS THE
SHORTWAVE MOVES THROUGH THE AREA LATE THIS AFTERNOON INTO THIS
EVENING. LOWS WILL BE IN THE LOWER TO MID 50S.

DO NOT EXPECT MUCH CHANGE IN TEMPERATURES ON FRIDAY BEHIND THE
FRONT AS WINDS QUICKLY TURN AROUND TO THE SOUTHWEST. EXPECT MOSTLY
SUNNY SKIES WITH HIGHS IN THE LOWER 70S.

A REINFORCING COLD FRONT WILL MOVE THROUGH THE MIDSOUTH FRIDAY
NIGHT. THE FRONT WILL COME THROUGH THE AREA DRY. MUCH COOLER AIR
WILL FILTER INTO THE AREA BEHIND THIS FRONT.

HIGH PRESSURE WILL SLOWLY BUILD INTO THE MIDSOUTH OVER THE
WEEKEND. GENERALLY EXPECT MOSTLY CLEAR CONDITIONS DURING THIS TIME
FRAME...ALTHOUGH CAN/T RULE OUT SOME STRATO-CU DEVELOPING ACROSS
PORTIONS OF WEST TENNESSEE ON SATURDAY WHICH MAY KEEP TEMPERATURES
COOLER THAN WHAT GUIDANCE IS SUGGESTING. WILL GO WITH HIGHS
RANGING FROM THE UPPER 50S TO THE LOWER 60S ON SATURDAY. DO NOT
EXPECT TEMPERATURES TO BE MUCH DIFFERENT ON SUNDAY DUE TO A COLD
START. LOWS WILL DROP DOWN INTO THE 30S SATURDAY NIGHT.

A WARMING TREND WILL OCCUR ON MONDAY AS THE HIGH SHIFTS EAST.
WOULD NOT BE SURPRISED TO SEE SOME WARM AIR ADVECTION SHOWERS
OCCURRING LATE MONDAY NIGHT AHEAD OF THE NEXT SYSTEM.

A COLD FRONT WILL LIKELY MOVE INTO THE AREA LATE TUESDAY NIGHT
INTO WEDNESDAY. THERE REMAINS SOME TIMING DIFFERENCES BETWEEN THE
MODELS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF
THE FRONT. HIGH PRESSURE WILL THEN SETTLE INTO THE AREA BEHIND THE FRONT.

KRM

&&

.AVIATION...
00Z TAF CYCLE

MAIN PRE-FRONTAL AREA OF RAIN WILL BE EXITING WEST TENNESSEE AND
NORTHEAST MISSISSIPPI OVER THE NEXT COUPLE OF HOURS. HOWEVER...A
BROKEN LINE OF SHOWERS AND PERHAPS AN EMBEDDED THUNDERSTORM AT
BEST ALIGNED ALONG THE COLD FRONT WILL MOVE THROUGH THROUGH TAF
SITES THIS EVENING...ESPECIALLY AT JBR. MVFR CONDITIONS EXPECTED
TO IMPROVE TO VFR CONDITIONS AT ALL SITES TONIGHT WITH THE ONLY
EXCEPTIONS AT JBR DUE TO TEMPORARY MVFR CEILINGS LATER THIS
EVENING ASSOCIATED WITH WRAP AROUND LOW LEVEL MOISTURE BEHIND THE
COLD FRONT AND THE POTENTIAL FOR SOME PATCHY FOG AT TUP BETWEEN
01/09-12Z. GUSTY SOUTH/SOUTHWEST WINDS AVERAGING BETWEEN 12-15 KTS
WITH GUSTS TO AROUND 25 KTS WILL VEER WEST/NORTHWEST AFTER
FRONTAL PASSAGE AND DIMINISH TO BETWEEN 4-6 KTS LATER TONIGHT AND
INCREASE TO 8-10 KTS AFTER 01/16Z.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  50  72  49  63 /  10   0   0   0
MKL  51  71  44  57 /  30   0   0   0
JBR  49  70  44  60 /  20   0   0   0
TUP  54  73  47  62 /  20   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Oct 31, 6:38 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
638 PM CDT THU OCT 31 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-020145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
638 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND FAR NORTHERN WEST TENNESSEE
THROUGH MIDEVENING. STRONG WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 8:10 PM CDTSevere Thunderstorm WarningMEGMississippi35 min
Oct 31, 8:23 PM CDTSevere Thunderstorm WarningMEGMississippi37 min

Nearby

Tornado Warnings in Arkansas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.